Zdrovia Logo
Outcome MeasuresFree calculator, no signup

NDI Calculator

Score the Neck Disability Index below, free, no account. In a real chart, the same block scores it automatically at every visit and charts the trend for you.

Neck Disability Index
0 of 10 answered
1.Neck pain intensity right now
0 = no problem · 5 = worst imaginable
2.Personal care (washing, dressing, etc.)
0 = no problem · 5 = worst imaginable
3.Lifting objects
0 = no problem · 5 = worst imaginable
4.Reading
0 = no problem · 5 = worst imaginable
5.Headaches
0 = no problem · 5 = worst imaginable
6.Concentration
0 = no problem · 5 = worst imaginable
7.Work
0 = no problem · 5 = worst imaginable
8.Driving
0 = no problem · 5 = worst imaginable
9.Sleep
0 = no problem · 5 = worst imaginable
10.Recreation and leisure activities
0 = no problem · 5 = worst imaginable
Answer every item to see the score.
This runs entirely in your browser. Nothing here is saved anywhere. Sign in to score it against a real patient and have it charted automatically.

Neck Disability Index

What the NDI measures

The Neck Disability Index (NDI) is a 10-section questionnaire for how neck pain affects daily life. Vernon and Mior published it in 1991 as an adaptation of the Oswestry Disability Index, and it remains the most widely used self-report measure for neck pain.

Higher scores mean more disability.

How to score the NDI

  1. Each of the 10 sections (pain intensity, personal care, lifting, reading, headaches, concentration, work, driving, sleeping, recreation) is scored 0 to 5.
  2. Add the section scores for a raw total out of 50.
  3. Multiply the raw total by 2 to express it as a percentage (0–100%).

If a section is left blank, a common convention is to calculate the percentage from the sections answered: total ÷ (5 × sections answered) × 100.

NDI severity bands

Vernon and Mior's published categories, shown as raw score and percentage:

ScoreDisability
0–4 (0–8%)None
5–14 (10–28%)Mild
15–24 (30–48%)Moderate
25–34 (50–68%)Severe
35–50 (70–100%)Complete

What counts as a meaningful change

Published minimal clinically important differences for the NDI range from about 5 to 10 raw points (10 to 20 percentage points), depending on the population and the study. The calculator above uses 10 percentage points (5 raw points) as a working threshold.

Because estimates vary, treat a change near the threshold as possible rather than proven, and look for a consistent trend over several visits.

Using the NDI in your clinic

Physiotherapists and chiropractors commonly use the NDI at intake and re-assessment for whiplash, mechanical neck pain and cervical radiculopathy, and include it in reports for motor vehicle accident insurers. In Zdrovia, the score is saved to the chart at each visit and graphed automatically. See how that works for physiotherapy clinics.

Frequently asked questions

How do you calculate the Neck Disability Index?

Add the ten section scores (each 0–5) for a total out of 50, then multiply by 2 to get a percentage. If a section is skipped, divide the total by 5 × the number of sections answered and multiply by 100.

What do the NDI scores mean?

Using Vernon and Mior's bands on the raw score: 0–4 no disability, 5–14 mild, 15–24 moderate, 25–34 severe, and 35 or more complete disability.

What is the MCID for the Neck Disability Index?

Estimates range from about 5 to 10 raw points (10–20 percentage points) depending on the patient group. Many clinicians use 5 raw points (10%) as a practical threshold for mechanical neck pain.

Is a higher NDI score worse?

Yes. Each section is scored from 0 (no problem) to 5 (worst), so higher totals mean more disability.

Sources

This page is a reference for clinicians, not medical advice. Scoring conventions and change thresholds vary between studies; follow your profession's guidance and the instrument's official user manual.

How it works in the app

Score once. Trend forever.

1

Drop in the block

Add an Outcome Measure Smart Block to any cervical spine chart template: intake, re-assessment, or discharge.

2

Score it in the visit

The patient answers, or you do it with them. The total and severity band compute live, the same way PHQ-9 and GAD-7 already do in Zdrovia today.

3

Watch it trend

Every score across every visit lands on one chart automatically, no spreadsheet, no re-typing old scores to see if the patient is improving.

No spreadsheet required

The score you enter is the graph you get

Because a scored questionnaire is a structured field and not a paragraph in a note, every visit's total lands on the same trend line the moment it's saved, the same mechanism already charting PHQ-9 and GAD-7 in the live product.

  • Reference lines for clinically meaningful change, not just raw movement
  • Compare against intake automatically, no manual lookup
  • Exportable for a referral or an insurer's progress report
  • Works the same for any scale your clinic defines
Neck Disability Index
Automatically charted every time it's scored in a visit
Down 38 points since intake
Dashed line marks the first clinically meaningful change
What's underneath

One scoring engine, any instrument

Any validated instrument

The Neck Disability Index is the same shape of problem PHQ-9 and GAD-7 already solve in the live product: fixed items, a running total, a severity band.

Item-level flags, not just a total

A single alarming answer can surface immediately instead of getting averaged away into the total score.

Trend graphs for free

Because the score is a structured field and not a paragraph of prose, it's chartable the moment it's saved.

Build the ones you need

Custom Smart Blocks let your clinic define its own scored scale with the same item-and-band structure.

Stop re-typing last visit's score.

Outcome measures come with every Zdrovia account, alongside AI Scribe, charting, booking, and inventory.